Maryland, 2025

Tornado and Hail in Maryland, May 16, 2025

May 16, 2025 · NWS AKQ · 9 events in 1 county or zone

An upper low northwest of the area resulted in strong southwesterly flow aloft over the Mid-Atlantic. Scattered to numerous strong storms formed during the afternoon and evening, including a tornado in Dorchester County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$51,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

An upper low northwest of the area resulted in strong southwesterly flow aloft over the Mid-Atlantic. Scattered to numerous strong storms formed during the afternoon and evening, including a tornado in Dorchester County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 16, 3:03 PM EST, 2 hours 39 minutes earlier.

Area forecast discussion, May 16, 3:03 PM EST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
403 PM EDT Fri May 16 2025

.SYNOPSIS...
Strong to severe thunderstorms are possible through late this
evening. Warm temperatures are again expected on Saturday with
low-end chances for storms near the coast. High pressure
briefly returns for Sunday and Monday. Temperatures cool down
and conditions become unsettled into the middle of next week as
an upper level low pressure system develops west of the area.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
As of 330 PM EDT Friday...

Key Messages:

- A round of strong to severe thunderstorms is possible between
  4-9 PM across the entire area. The main threat with this is
  damaging wind gusts up to 70 mph, with a low-end threat for
  large hail and/or a brief tornado.

- A second round of storms is possible after 2-3 AM tonight,
  which could pose a low-end threat for damaging wind
  gusts. However, this is highly uncertain and depends on the
  evolution of the initial round of storms.

The flow aloft remains WSW late this morning as upper ridging slowly
pushes to our east. A prominent upper low (stacked atop strong sfc
low pressure) continues to spin over the Upper Midwest. Still no
prominent surface features nearby, with a cold front still well to
our NW and high pressure well offshore to our SE. Dry/very war, wx
continues with temps around 90F and mid 60s-lower 70s dew pts, but
am watching strong to severe tstms across SW Virginia. In addition,
a few severe storms have formed near the MD/DE border that are
exhibiting supercellular characteristics. The environment is
characterized by steep low/mid-level lapse rates, strong instability
(2000-3000 J/kg MLCAPE) and 40-50 kt effective shear (mainly speed
shear as hodographs are mostly straight). Strong to severe storms
may impact the MD Eastern Shore during the next couple of hours.
Otherwise, we're watching the convection in western VA which is
expected to reach the Piedmont by 4-5 PM. This is the main area of
convection that we'll be watching for potential severe wx. A Severe
Thunderstorm Watch has been issued for the entire area until 03z/11
PM to account for the threat.

There are still uncertainties with respect to convective coverage
later this aftn/this evening. But consensus (as well as upstream
trends) show that at least a broken line of tstms will cross the CWA
from west to east between 4 PM and 9 PM. This is also supported by
the WoFS This solution is shown by most of the incoming 12z/16 CAMs.
Given the environmental parameters mentioned above (which are much
more favorable for severe wx than we typically see in the Mid-
Atlantic), the main threat will be for severe wind gusts
(potentially to 70 mph). Large hail will also be possible (have seen
reports of 1.75" hail just to our north). Can't rule out a brief
tornado as well, but a lack of directional shear will mitigate the
tornado threat. There will likely be a break in the storms late this
evening-early tonight before a second round of storms potentially
approaches early Sat AM (after 2-3 AM). However, these will be
weakening as they approach but will pose a low-end threat for
damaging wind gusts. Also, if the first round comes through as
advertised, this will act to stabilize the environment and thus
further lessen the threat for additional severe wind early Sat AM.
Have raised PoPs to ~50% through the evening to account for
increased confidence in the first round of convection and will
maintain chc PoPs later tonight.

The Storm Prediction Center has a Slight Risk (Level 2 out of 5) for
the entire area. Lows tonight should be very reminiscent of summer
and range from the upper 60s to lower 70s.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
As of 330 PM EDT Friday...

Key Messages:

- Very warm Saturday with a slight chance of thunderstorms across SE
  VA and NE NC.

- Drying out later Saturday into Sunday behind a cold front.

Another hot day is ahead for Saturday ahead of a cold front as
morning convection should dissipate by 6-9 AM. High temperatures in
the upper 80s to lower 90s are expected, with the warmest temps
across the SE. The main change in the forecast for Saturday is the
waning confidence in severe wx (and also convective initiation
during the aftn) as winds become west and dew pts fall during the
aftn (especially inland). Will keep 20% PoPs across SE VA/NE NC to
account for additional tstm development between 2-8 PM. There will
still likely be a highly conditional severe threat across the SE
given strong sfc heating and still decent shear in place. Of course,
confidence is low regarding any sort of convective initiation. Given
this, SPC has maintained a Level 1 out of 5 (Marginal) severe
weather risk near the coast. The main threat would again be damaging
winds, with large hail also possible. With drier air filtering in
behind the front Saturday night, expect cooler low temps in the
lower to mid 60s.

Still quite warm for Sunday/Monday as only modest cold advection
occurs behind the front. Highs in the lower to mid 80s both days,
warmest across the S and SE and coolest on the Eastern Shore.
Overnight lows Sun night drop into the 50s inland and lower 60s
closer to the coast.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
As of 330 PM EDT Friday...

Key Messages:

- Unsettled weather returns later Tuesday through Thursday.

- Below average temperatures return by late next week and likely
  last into next weekend.

Unsettled wx returns for the mid to late week period as an upper
level low is progged to track from the Midwest to the east coast
from Tuesday through Thursday, before slowly exiting to the NE
by Friday/Friday night. While the specifics remain unclear with
differences among the deterministic guidance, Tuesday night-
Wednesday looks like the wettest period, with a drying trend
expected by Thu as cooler air filters in from the NW. With the
increased precipitation chances, temperatures trend cooler...and
likely below seasonal norms...by Wednesday and Thursday. Below
normal temperatures remain favored through the end of the week
and looking ahead to Memorial Day weekend.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
As of 150 PM EDT Friday...

VFR conditions prevail at the terminals this afternoon with SCT
cumulus. However, scattered showers/tstms (some strong to
severe with brief gusts to 50 kt) across western VA will track
toward the area and potentially impact the terminals between
21-02z. Will maintain PROB30 groups at all of the terminals for
a 3-4 hour window and will amend as needed if it is clear that a
storm is approaching. There will likely be a break in the storms
from 02-07z. A complex of storms will form well to our west and
weaken as it approaches early Saturday morning. However, this
second round of convection may impact the area (especially
RIC/SBY) between 07-12z. Will have VCSH for now given low
confidence. Additional showers/storms will remain possible into
early Saturday morning. Breezy on Sat with W-WSW winds of 10-15
kt with 20-25 kt gusts. Isolated showers and storms are
possible near the coast Saturday afternoon, but PoPs are only
~20%.

Outlook...Prevailing VFR conditions are expected over the
weekend into early next week.

&&

.MARINE...
As of 400 PM EDT Friday...

ey Messages...

- Severe storms possible through this evening with wind gusts in
excess of 50 kt possible.

- SW winds gusting to 20 to 25 kt in the lower Chesapeake Bay/
York/James Rivers and Currituck Sound on Saturday. A small craft
advisory is in effect.

- More tranquil marine weather expected Sunday into early next week.

SW winds mostly 10 kt or less across the waters this afternoon with
a weak trough across the waters. The main concern through this
evening will be the chances for severe thunderstorms and the
potential for severe wind gusts. Currently one storm just north of
Ocean City that will likely impact the far northern Coastal Waters
near the MD/DE waters for the next few hours. However, latest high
resolution forecast guidance suggests that strong to severe storms
will impact the waters perhaps as early as 5 to 7 pm over the
central Chesapeake Bay and 6 to 9 pm over the remainder of the
waters. These storms have the potential for wind gusts in excess of
50 kt and large hail as they move through. Any storm threat should
exit by 9 to 10 pm.

The pressure gradient picks up over the waters somewhat on Saturday
ahead of the cold front. These southwest winds will become rather
gusty over land, however some of these 20kt gusts will likely impact
the southern Chesapeake Bay, James/York Rivers and Currituck Sound.
As such, have issued a small craft advisory for these areas on
Saturday into Saturday evening. SW winds decrease early Saturday
evening as the front pushes through. Behind the front, winds
gradually turn west then northwest on Sunday. Low pressure then
deepens over the Canadian Maritimes Sun night into Monday which
should allow for NW winds to increase to around 15 kt across the
waters. May need small craft advisories with this northerly surge
but there is still some uncertainty. Winds gradually turn to the
east by Tuesday as low pressure develops to the west of the area and
a frontal boundary stays south of the region.

&&

.HYDROLOGY...
As of 300 PM EDT Thursday...

Flood Warnings continue along the James River, at Richmond-
Westham, and Richmond Locks have crested, but will remain in
minor flood stage through Friday night. See water.noaa.gov for
more site- specific information.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory from 10 AM to 10 PM EDT Saturday for
     ANZ632-634-636>638.
     Small Craft Advisory from 10 AM to 7 PM EDT Saturday for
     ANZ633.

&&

SYNOPSIS...SW
NEAR TERM...ERI
SHORT TERM...ERI/SW
LONG TERM...KMC/SW
AVIATION...ERI
MARINE...MRD
HYDROLOGY...
Hazardous weather outlook, May 16, 5:14 PM EST, 28 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
614 PM EDT Fri May 16 2025

VAZ048-060>062-064-066>069-509>512-172215-
Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Lunenburg-
Nottoway-Amelia-Powhatan-Western Louisa-Eastern Louisa-
Western Hanover-Eastern Hanover-
614 PM EDT Fri May 16 2025

This Hazardous Weather Outlook is for central Virginia, north
central Virginia and south central Virginia.

.DAY ONE...Tonight.

Scattered strong to severe storms are possible this afternoon into
tonight. Damaging winds are the primary threat, but large hail and
a tornado or two are also possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Additional strong to severe storms are possible Saturday afternoon
and evening, but confidence is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

MDZ021>025-NCZ012>017-030>032-102-VAZ065-075>090-092-093-095>100-
513>525-172215-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Mecklenburg-Westmoreland-
Richmond-Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George-
Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville-
Sussex-Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth-
Suffolk-Chesapeake-Virginia Beach-Accomack-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
614 PM EDT Fri May 16 2025

...SEVERE THUNDERSTORM WATCH 264 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, south central Virginia and southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Scattered strong to severe storms are possible this afternoon into
tonight. Damaging winds are the primary threat, but large hail and
a tornado or two are also possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Additional strong to severe storms are possible Saturday afternoon
and evening, but confidence is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Local storm report, May 16, 4:51 PM EST, 51 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
551 PM EDT Fri May 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     Tstm Wnd Dmg     2 NE Kells Corner       36.90N 78.38W
05/16/2025                   Lunenburg          VA   911 Call Center

            Several trees down in the vicinity of
            Courthouse Rd. Time Estimated.

&&

AC
Local storm report, May 16, 4:52 PM EST, 50 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
552 PM EDT Fri May 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     Tstm Wnd Dmg     2 WNW Pleasant Grove    37.01N 78.41W
05/16/2025                   Lunenburg          VA   911 Call Center

            Trees down in the vicinity of Lunenburg
            County Rd. Time estimated.

&&

AC
Local storm report, May 16, 4:54 PM EST, 48 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
554 PM EDT Fri May 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     Tstm Wnd Dmg     1 ESE Fort Mitchell     36.91N 78.47W
05/16/2025                   Lunenburg          VA   Dept of Highways

            Tree down blocking the road on Fort Mitchell
            Drive.

&&

AC
Local storm report, May 16, 4:56 PM EST, 46 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
556 PM EDT Fri May 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     Tstm Wnd Dmg     Rehoboth                36.91N 78.36W
05/16/2025                   Lunenburg          VA   911 Call Center

            Tree down blocking the road on Rehoboth Rd.

&&

AC
Local storm report, May 16, 4:58 PM EST, 44 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
558 PM EDT Fri May 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     Tstm Wnd Dmg     Oral Oaks               36.92N 78.20W
05/16/2025                   Lunenburg          VA   911 Call Center

            Tree down in the vicinity of Oral Oaks Rd.
            Time Estimated.

&&

AC
Special weather statement, May 16, 5:18 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Wakefield VA
618 PM EDT Fri May 16 2025

VAZ099-100-162245-
Accomack VA-Northampton VA-
618 PM EDT Fri May 16 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN ACCOMACK AND NORTHERN
NORTHAMPTON COUNTIES THROUGH 645 PM EDT...

At 618 PM EDT, Doppler radar was tracking a strong thunderstorm near
Nassawadox, or near Exmore, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small trees and blow around
         unsecured objects. Wind impacting handling of high profile
         vehicles.

This strong thunderstorm will be near...
  Nassawadox and Willis Wharf around 625 PM EDT.

Other locations impacted by this storm include Birdsnest, Jamesville,
Silver Beach, Painter, Quinby, Machipongo, Wardtown, Franktown, Smith
Beach, and Wachapreague.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
eastern and southeastern Virginia.

&&

LAT...LON 3736 7567 3730 7571 3740 7604 3759 7598
      3761 7597 3760 7556
TIME...MOT...LOC 2218Z 280DEG 30KT 3747 7592

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Zimmerman

The radar

The Dover AFB radar (KDOX), 46 km away, was scanning. The volume nearest the first event began at 22:39 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 tornado, 1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.

Hail, Dorchester

When
May 16, 5:42 PM EST
Where
Dorchester County, 1.76 mi WSW of Beulah
Measured
2 in hail
Reported by
Broadcast Media
Coordinates
38.670, -75.930

Broadcast media reported 2 inch diameter hail.

Hail, Dorchester

When
May 16, 5:45 PM EST
Where
Dorchester County, 0.54 mi W of Beulah
Measured
2 in hail
Reported by
Public
Coordinates
38.680, -75.910

A picture from social media showed 2 inch diameter hail.

Hail, Dorchester

When
May 16, 5:45 PM EST
Where
Dorchester County, 1.08 mi W of Hurlock
Measured
1 in hail
Reported by
Public
Coordinates
38.630, -75.890

The public reported 1 inch diameter hail.

Hail, Dorchester

When
May 16, 5:49 PM EST
Where
Dorchester County, 0.54 mi E of Hurlock
Measured
1 in hail
Reported by
Public
Coordinates
38.630, -75.860

The public reported 1 inch diameter hail.

Tornado, Dorchester

When
May 16, 5:52 PM EST to 6:06 PM EST
Where
Dorchester County, 1.38 mi S of Rhodesdale to 1.01 mi ESE of Galestown
Rating
EF1
Path length
7 mi
Path width
600 yd
Continued into
Sussex, De (PHI)
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
38.550, -75.830

The tornado began south-southeast of Rhodesdale, along Rhodesdale-|Vienna Road. Significant tree damage occurred to a line of trees |to the east of the road, with many trees snapped along their |trunks and several more uprooted. The tree damage appeared to be |convergent, with trees bent towards the center of the damaged |area. The tornado may have lifted briefly as it continued to the |east-northeast as little damage was noted along Indiantown Road. |By the time the tornado reached Eldorado-Sharptown Road, damage to|trees resumed with several more snapped and uprooted. As the |tornado approached Galestown, damage occurred to an elongated farm|building, with the entire structure lifted off its foundation and|pushed several yards to the east-northeast. The most concentrated|damage was found in Galestown, near where the tornado reached its|peak width. Radar observations indicate that multiple circulations|may have been present at this time, resulting in the increased |width. Many more trees were twisted, snapped, and/or uprooted with|some causing damage to homes as a result. The tornado crossed into Delaware at 38.566, -75.702.

Hail, Dorchester

When
May 16, 5:54 PM EST
Where
Dorchester County, 1.38 mi S of Williamsburg
Measured
1.75 in hail
Reported by
Public
Coordinates
38.630, -75.830

The public reported 1.75 inch diameter hail.

Funnel Cloud, Dorchester

When
May 16, 5:55 PM EST
Where
Dorchester County, 0.54 mi E of Galestown
Reported by
911 Call Center
Coordinates
38.570, -75.710

A funnel cloud was spotted near Galestown, MD.

Thunderstorm Wind, Dorchester

When
May 16, 5:55 PM EST
Where
Dorchester County, Galestown
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
38.570, -75.720

Wind damage was reported in the Galestown area.

Hail, Dorchester

When
May 16, 6:00 PM EST
Where
Dorchester County, 0.54 mi E of Hurlock
Measured
1.75 in hail
Reported by
Public
Coordinates
38.630, -75.860

The public shared a picture showing 1.75 inch diameter hail in Hurlock.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2025Every state in 2025This day in weather historyThe tornado archive for Maryland, 2025Warnings in Maryland, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1264857, 1264858, 1264861, 1264859, 1264870, 1264862, 1264856, 1264865, 1264863.